Nancy George, Jaclyn Otero, MD, Alexandra Milloff Butler
Department of Pediatrics, Shands Hospital for Children, University of Florida, Gainesville, Florida, USA
|Address for Correspondence|
|Jackie Otero, Department of Pediatrics, Shands Hospital for Children at the University of Florida, 1600 SW Archer Rd, PO Box 100296, Gainesville, FL 32610.|
|We describe a previously healthy 5 year old girl who presented with acute onset of depressed mental status, new-onset seizure activity, mydriasis, bradycardia, hypothermia and respiratory depression. At the time that she started seizing, she fell and sustained minor head trauma. After stabilization in the emergency department and when the patient had returned to normal sensorium, she disclosed an ingestion of several pills forced on her by her older sister, identified to be another family member's Baclofen. In this report we describe the mechanism of Baclofen action, the risk of harm from Baclofen overdose or toxicity, and the importance of having a high index of suspicion for ingestion in cases that clinically fit the timeline for an ingestion or exposure event, even when there is initially no corroborating history.
|Baclofen, overdose, toxicity, seizure, mydriasis, bradycardia, bradypnea, hypothermia, depressed mental status |
|Patients who present to the emergency room with decreased level of consciousness and seizure activity carry a diagnostic challenge as the differential diagnosis is wide and potentially life threatening. The differential includes intracranial lesions, increased intracranial pressure, trauma, arrhythmia, stroke, metabolic abnormality, epilepsy, and ingestion among others. Through careful attention to vital signs, obtaining a detailed history and physical exam one can narrow this broad diagnostic window. We describe a patient with a unique constellation of symptoms which fit with an unusual toxidrome: baclofen toxicity. |
|A previous healthy 5 year old girl was found by her older brother to be stumbling in the hallway of her home early in the morning of presentation. She was taken promptly to her mother, who noticed that her eyes were dilated. Her mother asked her to follow a simple command, and in the process of trying to comply with this request, the girl fell forward and hit her head on the ceramic floor. At that time she started to have rhythmic jerking of all of her extremities. She no longer responded to voice or touch. Her eyes stared off into space. She was immediately rushed via ambulance to a nearby outside hospital. Her mother reports the seizure activity had resolved by the time EMS arrived. She had no prior medical/surgical history and was not taking any medications. She had no history of seizure-like activity in the past. Her mother reported that all of the household medications were kept in a locked safe, to which the patient did not have access. The medications were acetaminophen, an over the counter cold medication containing a combination of acetaminophen, dextromethorphan, and doxylamine succinate, polyethylene glycol 3350, and baclofen. Baclofen was prescribed for the patient's brother for spasticity secondary to cerebral palsy. The patient's mother had checked the bottles which appeared untouched and were locked in a safe. While there was no report of illicit substance use in the home, the patient's 17 year old sister was found to be using marijuana last year. On the day of admission the patient's family reported that their older daughter had been reported missing that day after running away from home with her boyfriend.
At the outside hospital, she was reported to have minimal response only to painful stimuli, and an initial Glasgow Coma Scale (GCS) of 6. Pupils were briskly reactive to light but dilated. Her initial vitals were blood pressure of 101/60 mmHg, heart rate of 69 beats/minute, respiratory rate of 13 breaths/minute. Temperature was 35.8 degrees C tympanic. Her alertness continued to wax and wane. Further work up included a head computed tomography scan demonstrating soft tissue swelling in the frontal area consistent with her fall that morning, and without intracranial bleeds or masses. At the outside hospital, investigations included an undetectable acetaminophen level, alcohol <6mg/dl, normal cerebrospinal fluid analysis. Urine drug screen was undetectable for benzodiazepines, cocaine, amphetamines, cannabinoids, opiates, barbiturates, methadone, phencyclidine. Urinalysis, complete blood count, and basic metabolic panel were within normal limits. Anion gap was normal at 12. She was given ceftriaxone at the outside hospital and transferred to our institution for further work-up and management of new onset seizure activity, depressed mental status and bradypnea.
On arrival to our hospital 3 hours following initial presentation, she was noted to have an initial GCS of 6. Initial vitals showed a low respiratory rate of 12 breaths/minute, heart rate of 70-80 beats/min, blood pressure of 97/63 mmHg, Temperature of 37.1 degrees C. After two hours, her respiratory rate spontaneously improved and heart rate increased to 100-110 beats/minute and subsequently over the course of 1-2 hours she became more alert without focal neurological deficit. A prolonged electroencephalogram completed 24-30 hours after the fall reported generalized diffuse slowing without seizure activity. The patient was at her normal sensorium 24-30 hours after the fall. She then recalled her sister giving her several round white pills early on the morning of presentation in hopes her sister would not report her running away. Her mother confirmed the pills were baclofen.
|Our patient had sudden onset mental status changes. While her constellation of symptoms and acute onset made ingestion high on the differential, it was important to rule out cranial anatomic abnormalities, infection such as meningitis, sepsis, urosepsis, acidosis, and new onset seizures. Our patient's history and clinical picture fit acute baclofen poisoning given her lack of prior medical history, resolution of symptoms and presentation of acute onset of depressed mental status, seizures, mydriasis, bradycardia, hypothermia and respiratory depression. (1) Interestingly, other reports of Baclofen toxicity have described both brady- and tachycardia, hyper- and hypotension, and miosis as well as mydriasis. (2) Other findings of baclofen toxicity include depressed to absent reflexes. (2)
Baclofen has been used for a wide variety of neurologic conditions, including spasticity, stiff person syndrome, trigeminal neuralgia, cluster headache, intractable hiccups, tic disorder, gastroesophageal reflux disease, and cravings for alcohol, nicotine, and cocaine. (3) It is a derivative of gamma aminobutyric acid (GABA) and is a GABA-beta receptor agonist. It is lipophilic and thus readily penetrates the blood brain barrier and thus has been known to cause a wide array of nervous system symptoms as described above. (3) It is completely absorbed from the gastrointestinal tract reaching peak concentration in 2-3 hours. (4) Eighty-five percent of the drug is eliminated in its original form in the urine and feces, and 15% of the dose is metabolized by deamination. (4) The elimination half-life is 2-6 hours, and the drug is usually completely eliminated within 72 hours. (4) Baclofen's unique property of side effects includes both excitatory and inhibitory mechanisms which can provide clues that a patient is suffering from this toxidrome. (3) Seizure activity is attributed to baclofen's activity at the presynaptic GABA- beta receptors resulting in inhibition of GABA release. (4)
Baclofen toxicity can be diagnosed clinically. Though baclofen can be detected in serum using high performance liquid chromatography or gas chromatography/mass spectrometry technology, these methods are not routinely available. (3) Our patient had characteristic toxidrome consisting of mydriasis, bradycardia, respiratory depression, hypothermia and seizures. Current treatment in baclofen overdose includes respiratory, hemodynamic, and thermodynamic monitoring and support.
|Clinicians should be aware of the unusual toxidrome of baclofen toxicity and keep it in differential diagnosis of any patient with acute onset depressed mental status. |
|Conflict of Interest|
Last Updated : Thursday, August 01, 2013 Vol 10 Issue 8 Art #45
- Shannon MW. Emergency Management of Poisoning. In: Shannon MW, Borron SW, Burns MJ, (eds). Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed Saunders. Philadelphia, PA. 2007: chap 2
- Sztajnkrycer MD. Muscle Relaxants. In: Shannon M, Borron SW, Burns MJ, (eds), Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed Saunders. Philadelphia, PA. 2007: chap 37
- Kohl MM, Paulsen O. The roles of GABA receptors in cortical network activity. Adv Pharmacol. 2010; 58: 205-229. [Google Scholar] [Pubmed]
- Perry HE, Wright RO, Shannon MW, Woolf AD. Baclofen overdose: drug experimentation in a group of adolescents. Pediatrics. 1998; 101: 1045-1048. [Google Scholar] [Pubmed]
|How to Cite URL :|
|George N, Otero J, Butler M A. A unique constellation of symptoms due to Baclofen toxicity in a previously well child: A Case report and literature Review . Pediatric Oncall [serial online] 2013[cited 2013 August 1];10. Art #45. Available From : http://www.pediatriconcall.com/Journal/Article/FullText.aspx?artid=609&type=J&tid=&imgid=&reportid=8&tbltype=|